Alert archive / North Dakota / Flash Flood Warnings in 2009
Flash Flood Warning 12, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Jun 26, 2009, 6:05 PM CDT for Nelson County, Walsh County, North Dakota. It was in force for 14 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2009, 6:05 PM CDT (23:05 UTC)
- Expired
- Jun 27, 2009, 8:00 AM CDT
- In force
- 14 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties Nelson County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 92 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 1:00 AM CDT | FLASH FLOOD | 4 S Dahlen, ND | FILEDS AND FARM ROADS WERE FLOODED ACROSS NORTHER NASH AND EASTERN DAHLEN TOWNSHIPS. COUNTY ROADS WERE WASHED OUT IN NUMEROUS LOCATIONS. |
| Jun 27, 1:00 AM CDT | FLASH FLOOD | Lankin, ND | OVERLAND FLOODING WASHED OUT PORTIONS OF THE RAILROAD BED NEAR TOWN. STREET FLOODING AND SOME BUILDING FLOODING OCCURED IN TOWN THROUGH THE OVERNIGHT HOURS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 415 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.1 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 783 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KFGF 262305
FFWFGF
NDC063-099-271300-
/O.NEW.KFGF.FF.W.0012.090626T2305Z-090627T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
605 PM CDT FRI JUN 26 2009
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN NELSON COUNTY IN NORTHEAST NORTH DAKOTA...
WALSH COUNTY IN NORTHEAST NORTH DAKOTA...
THIS INCLUDES THE CITY OF GRAFTON...
* UNTIL 800 AM CDT SATURDAY
* AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM 5 MILES SOUTH OF WHITMAN...OR
35 MILES EAST OF DEVILS LAKE. THE STORM PRODUCING VERY HEAVY
RAIN WAS MOVING NORTHEAST AT 25 MPH. BANDS OF THUNDERSTORMS ARE
EXPECTED TO MOVE OVER THIS AREA DURING THE EVENING AND OVERNIGHT
HOURS. RAINFALL RATES OF UP TO 3 INCHES PER HOUR ARE POSSIBLE
WITH THESE THUNDERSTORMS AS THEY PASS OVER. DUE TO NEARLY
SATURATED SOILS...HEAVY RAIN WILL QUICKLY RUNOFF AND RAISE RIVER
LEVELS RAPIDLY.
* SOME LOCATIONS IN THE WARNING INCLUDE GRAFTON...PARK RIVER...MINTO
AND LAKOTA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING
ARE HARD TO RECOGNIZE.
&&
LAT...LON 4817 9841 4820 9828 4854 9831 4853 9716
4820 9716 4820 9791 4797 9792 4798 9843
$$
BRAMER1 follow-up statement
000
WGUS73 KFGF 270339
FFSFGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1036 PM CDT FRI JUN 26 2009
NDC063-099-271300-
/O.CON.KFGF.FF.W.0012.000000T0000Z-090627T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NELSON ND-WALSH ND-
1036 PM CDT FRI JUN 26 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 AM CDT SATURDAY
FOR WALSH AND NORTHERN NELSON COUNTIES...
AT 1035 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 4
TO 6 INCHES OF RAIN HAS FALLEN IN THE HOOPLE...PARK RIVER...
FORDVILLE...DAHLEN AND LAKOTA AREAS. ADDITIONAL RAINFALL IS FORECAST
TO MOVE ACROSS THE WARNING AREA WITH AN ADDITIONAL 1 TO 3 INCHES
POSSIBLE OVERNIGHT. THIS WILL CAUSE RAPID RISES ON AREA RIVERS
...CREEKS AND STREAMS. LOCAL COMMUNITY AND RURAL DRAINAGE SYSTEMS
WILL BE OVERWHELMED AND OVERLAND FLOODING IS LIKELY AS WELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING
ARE HARD TO RECOGNIZE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING
FOR NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA.
&&
LAT...LON 4817 9841 4820 9828 4854 9831 4853 9716
4820 9716 4820 9791 4797 9792 4798 9843
$$
EWENSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 2:50 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, Jun 26, 2:50 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
250 PM CDT FRI JUN 26 2009
.SHORT TERM...
MAIN FORECAST CHALLENGE IS HEAVY RAIN/SEVERE POTENTIAL TONIGHT.
MODELS ARE IN DECENT CONSENSUS IN SHOWING BETTER DEVELOPMENT EARLY
ON TONIGHT OVER THE CENTRAL DAKOTAS...TRANSITIONING MORE TO A RAIN
EVENT LATE TONIGHT. FOLLOWED THE HPC PCPN AMOUNTS WHICH ARE MORE
OF A MODEL BLEND.
TONIGHT...AT 19Z...THERE WAS STILL BROAD SFC LOW PRESSURE OVER THE
WESTERN HIGH PLAINS...MAINLY BETWEEN KMBG AND KPHP. NICE WARM
SECTOR AROUND AND AHEAD OF THE LOW...WITH TEMPS IN THE LOW 90S AND
DEW POINTS IN THE 60S. THIS IS GIVING SFC BASED CAPE VALUES OF
AROUND 3500 J/KG AND MLCAPE VALUES ABOUT THE SAME. BULK SHEAR
VALUES ARE BEST OVER THE WESTERN DAKOTAS...BUT THERE ARE SOME 40KT
VALUES UP TOWARD KDVL. LOWEST SFC BASED LIS ARE RIGHT AROUND THE
SFC LOW (-9)...BUT DO EXTEND ALL OVER THE WARM SECTOR. 18Z
SOUNDINGS AT KABR/KUNR ARE STILL SHOWING SOME WEAK CAP IN PLACE
...SO ARE STILL AWAITING THE KICKER TO GET THINGS GOING WITHIN THE
NEXT FEW HOURS. FORCING STILL LOOKS BEST NEAR THE SFC LOW AND ITS
VARIOUS BOUNDARIES...OR WITH ANY PIECE OF UPPER LEVEL ENERGY THAT
EJECTS OUT IN THE SOUTHWEST FLOW. SPC ALREADY MONITORING PORTIONS
OF THE DAKOTAS FOR SEVERE WEATHER POTENTIAL. AS STORMS GET GOING
LATE THIS AFTERNOON/EARLY EVENING...THINK THINGS WILL SLOWLY
TRANSITION MORE TO A WIDESPREAD RAIN EVENT OVERNIGHT. MODELS TRACK
THE SFC LOW INTO EAST CENTRAL NORTH DAKOTA BY 06Z SAT...THEN UP
INTO NORTHWEST MN BY 12Z SAT. NICE MOISTURE TRANSPORT ALSO SETS UP
WITH THE LOW LEVEL JET CRANKING UP TO 50KTS OR GREATER. NOT SURE
ABOUT HOW ANY CONVECTION THAT DEVELOPS SOUTH OF THE FA WILL AFFECT
THINGS UP IN THE FA EITHER...IF AN MCS DEVELOPS TO THE SOUTH IT
COULD SAP SOME OF THIS MOISTURE TRANSPORT. PREVIOUS FORECAST
ISSUED A FLASH FLOOD WATCH FOR KDVL REGION INTO THE NORTHERN RED
RIVER VALLEY...WHICH STILL LOOKS FINE. THE SOUTHERN VALLEY HAS
ALSO BEEN HIT HARD RECENTLY...BUT THE HEAVIER RAINS LOOK TO STAY
NORTH OF THIS AREA.
SAT-MON...SAT AFTERNOON INTO EARLY EVENING LOOKS MORE FAVORABLE
FOR PCPN TODAY...AS A 500MB SHORT WAVE TRACKS THRU. TEMPS ALOFT
LOOK PRETTY CHILLY TOO WHICH FAVOR AFTERNOON INSTABILITY SHOWERS/
TSTMS. NORTHWEST WINDS LOOK PRETTY DECENT TOO...SO IT WILL BE A
MUCH DIFFERENT DAY THAN TODAY. LOWERED HIGHS A BIT BUT PROBABLY
NOT QUITE ENOUGH...MUCH DEPENDS ON LINGERING CLOUD COVER. REST OF
FORECAST LOOKS FINE.
.LONG TERM TUE-FRI...
00Z AND 06Z MODEL RUNS WERE QUITE VARIED IN THEIR SOLUTIONS
REGARDING MID TO LATE WEEK 500 MB PATTERN. 12Z RUNS A BIT BETTER
BUT STILL QUITE VARIED IN HOW DEEP THE 500 MB TROUGH WILL BE OVER
THE GREAT LAKES. IT IS LOOKING LIKE A WEAK SFC TROUGH WILL PASS
THRU TUES NIGHT OR WED FOLLOWED BY HIGH PRESSURE. BASED ON COORD
WITH SURROUNDING OFFICES WE WENT AGAINST HPC POPS AND LOWERED AND
WENT DRY FOR THU-FRI PERIOD. TEMPS LOOK A BIT CLOSER TO NORMAL OR A
FEW DEGREES BELOW NORMAL.
&&
.AVIATION...
MAIN PLAYER WILL BE TIMING THE DEVELOPMENT OF WIDESPREAD RAIN AND
THUNDERSTORMS OVER NORTH DAKOTA THIS EVENING AND SPREADING INTO
NW/WCNTRL MN LATE TONIGHT-SAT MORNING. WENT WIDESPREAD
THUNDERSTORMS IN THE TAFS LATE EVENING AND OVERNIGHT AT MOST TAF
SITES. CIGS COULD GO DOWN INTO MVFR RANGE LATER IN THE NIGHT IN
SATURATED AIRMASS...BUT EXTENT IS NOT CLEAR.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SATURDAY
MORNING FOR NDZ006>008-014>016-024-026-054.
MN...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SATURDAY
MORNING FOR MNZ004-007.
&&
GODON/RIDDLEHazardous weather outlook, Jun 26, 6:52 AM CDT, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 652 AM CDT FRI JUN 26 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-271200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 652 AM CDT FRI JUN 26 2009 ...FLASH FLOOD WATCH TONIGHT FOR THE DEVILS LAKE BASIN AND FAR NORTHERN RED RIVER VALLEY... ...RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN APPROACHING COLD FRONT WILL BE THE FOCUS FOR STRONG THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON CONTINUING OVERNIGHT AS THE FRONT SHIFTS EAST. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A LINE FROM DEVILS LAKE TO LANGDON BY THIS EVENING AND SHIFT SLOWLY EAST ACROSS EASTERN NORTH DAKOTA AND FAR NORTHWEST MINNESOTA OVERNIGHT. ISOLATED TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE ALL POSSIBLE WITH THESE STORMS. IN ADDITION HEAVY RAIN WILL BE A THREAT MAINLY ACROSS THE DEVILS LAKE BASIN INTO THE FAR NORTHERN VALLEY WHERE RAINFALL AMOUNTS EXCEEDING TWO INCHES ARE POSSIBLE. ANOTHER POTENTIAL AREA FOR STRONG STORMS WILL BE ACROSS PORTIONS OF WEST CENTRAL MINNESOTA AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AREAS OF RAIN AND THUNDERSTORMS WILL SHIFT EAST ACROSS NORTHWEST AND WEST CENTRAL MINNESOTA MAINLY SATURDAY MORNING. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR SEVERE WEATHER AND RAINFALL REPORTS. VOELKER
In the hours before
Local storm report, Jun 26, 1:22 PM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
122 PM CDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL 5 W CANDO 48.49N 99.31W
06/26/2009 E1.00 INCH TOWNER ND PUBLIC
1225 PM HAIL 7 SW CANDO 48.42N 99.31W
06/26/2009 E0.75 INCH TOWNER ND TRAINED SPOTTER
&&
DRIDDLELocal storm report, Jun 26, 1:56 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
156 PM CDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM FUNNEL CLOUD 10 NW MOUNTAIN 48.79N 98.02W
06/26/2009 CAVALIER ND TRAINED SPOTTER
SITED BETWEEN 120 AND 130 PM WELL ABOVE GROUND BEFORE IT
LIFTED INTO CLOUD.
&&
WBARRETTSpecial weather statement, Jun 26, 2:55 PM CDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
255 PM CDT FRI JUN 26 2009
NDZ006-262045-
TOWNER ND-
255 PM CDT FRI JUN 26 2009
...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TOWNER COUNTY IN NORTHEAST
NORTH DAKOTA...
UNTIL 345 PM CDT
AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL. THE STORM
WAS LOCATED 5 MILES NORTHEAST OF ROLLA...OR 54 MILES WEST OF
LANGDON...MOVING TO THE EAST AT 25 MPH.
THE THUNDERSTORM WILL BE NEAR...
HANSBORO AT 310 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4900 9955 4901 9952 4901 9915 4901 9909
4891 9904 4880 9954
TIME...MOT...LOC 1955Z 248DEG 23KT 4890 9953
DTRLocal storm report, Jun 26, 5:38 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
538 PM CDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM TORNADO 1 NW MICHIGAN 48.04N 98.13W
06/26/2009 NELSON ND FIRE DEPT/RESCUE
&&
WBARRETTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 4:22 AM CDT | Flash Flood Watch | FGF | Benson, Cavalier, Eddy, Nelson, Pembina, Ramsey and 2 more | 24 hr |
| Jun 26, 12:20 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner | 40 min |
| Jun 26, 2:55 PM CDT | Special Weather Statement | FGF | Towner | 50 min |
| Jun 26, 5:15 PM CDT | Severe Thunderstorm Warning | FGF | Nelson, Walsh | 60 min |
| Jun 26, 5:22 PM CDT | Tornado Warning | FGF | Benson | 53 min |
| Jun 26, 5:32 PM CDT | Tornado Warning | FGF | Grand Forks, Nelson | 58 min |
| Jun 26, 5:44 PM CDT | Flash Flood Warning | FGF | Cavalier, Towner | 13 hr |
| Jun 26, 5:56 PM CDT | Tornado Warning | FGF | Pembina, Walsh | 64 min |
| Jun 26, 6:10 PM CDT | Tornado Warning | FGF | Grand Forks, Nelson | 65 min |
| Jun 26, 6:25 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Pembina, Walsh | 65 min |
| Jun 26, 6:46 PM CDT | Tornado Warning | FGF | Grand Forks | 59 min |
| Jun 26, 6:55 PM CDT | Tornado Warning | FGF | Grand Forks, Walsh | 65 min |
Nearby
Flash Flood Warnings in North Dakota, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.